Colorado, 2012Tornado in Colorado, July 28, 2012
July 28, 2012 · NWS BOU · 1 event in 1 county or zone
A tornado touched down briefly at the southeast corner of Mt. Evans near Lincoln Lake.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tornado touched down briefly at the southeast corner of Mt. Evans near Lincoln Lake. The estimated elevation where this tornado touched down was near 12,500 feet. This would make this tornado one of the highest ever recorded in the U.S.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 28, 9:29 AM MST, 4 hours 16 minutes earlier.
Area forecast discussion, Jul 28, 9:29 AM MST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
1029 AM MDT SAT JUL 28 2012
.UPDATE...WEAK NORTHERLY PUSH MOVED ACROSS THE PLAINS THIS
MORNING. THIS SLIGHTLY COOLER BOUNDARY LAYER...COMBINED WITH SOME
MID LEVEL CLOUDINESS...HAS DELAYED THE PLAINS HEATING A BIT AND
WILL LIKELY ALLOW THE CAP TO HOLD IN PLACE TIL LATE AFTERNOON. AS
A RESULT...HAVE DELAYED THE POPS A BIT ON THE PLAINS WHILE
LOWERING THEM SLIGHTLY OVER THE NORTHEASTERN PORTIONS OF THE
PLAINS WHERE CAP IS NORMALLY STRONGEST IN THESE SITUATIONS. LATEST
HRRR AND RAP ALSO SUGGEST A LATER ARRIVAL OF CONVECTION ON THE
PLAINS...AND EVEN HINT AT THE CAP REMAINING STRONG ENOUGH TO
PREVENT CONVECTION THIS AFTERNOON. WILL CONTINUE TO MONITOR
PROGRESSION.
MEANWHILE...THE MOUNTAINS AND FOOTHILLS SHOULD SEE ANOTHER ACTIVE
DAY WITH PLENTY OF PW AND VALUES ABOUT 0.10 TO 0.20 INCH HIGHER
THAN YESTERDAY. LOOKS LIKE THE BEST MOISTURE PLUME IS AIMING
TOWARD SUMMIT/PARK COUNTIES AND THE SOUTHERN FOOTHILLS. THE WEAK
Q-G SUBSIDENCE SHOULD ALSO ABATE LATER THIS AFTERNOON PER THE
LATEST Q-G ANALYSIS/TRENDS ALLOWING FOR RATHER HIGH CONVECTIVE
COVERAGE.
&&
.AVIATION...PER DISCUSSION ABOVE...CAP WILL LIKELY TAKE LONGER TO
ERODE ACROSS THE PLAINS THIS AFTERNOON/EVENING WITH WEAK BOUNDARY
LAYER COOLING AND SOME MID LEVEL CLOUDINESS. WILL PUSH BACK
THUNDER CHANCES A COUPLE HOURS AND CENTER IT CLOSER TO 00Z. SOME
CHANCE THAT CONVECTION MAY NOT AFFECT FRONT RANGE AIRPORTS IF CAP
IS A LITTLE STRONGER. WILL MONITOR LATEST ACARS SOUNDINGS FOR
THUNDER UPDATES THIS AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 345 AM MDT SAT JUL 28 2012/
SHORT TERM...BROAD HIGH PRESSURE ALOFT CENTERED OVER THE
PANHANDLES OF TEXAS AND OKLAHOMA WITH A HEALTHY WESTERLY FLOW
ALOFT OVER NORTHERN COLORADO. WATER VAPOR IMAGERY CONTINUES TO SHOW THE
MOISTURE PLUME OVER MUCH OF COLORADO STREAMING IN FROM ARIZONA AND
WESTERN NEW MEXICO. GIVEN SATELLITE TRENDS DON'T REALLY SEE MUCH
CHANGE IN THE OVERALL MOISTURE LEVELS THROUGH TONIGHT. CURRENT IPW
VALUES FROM GPS ARE JUST UNDER AN INCH OVER THE PLAINS. BOTH
NAM/GFS BUMP UP PW VALUES TO JUST OVER AN INCH BY AFTERNOON.
HOWEVER BOTH GFS/NAM SEEM TO KEEP MOST OF THE PRECIP OVER THE
MOUNTAINS...FOOTHILLS AND PALMER DIVIDE WITH VERY LITTLE PRECIP
OVER THE PLAINS. GIVEN THE WESTERLY FLOW DON'T SEE WHY THE STORMS
WON'T BE ABLE TO MAKE IT OVER ONTO THE PLAINS. MODEL DEWPOINTS SEE
A BIT LOW AS WE SHOULD BE ABLE TO HOLD DEWPOINTS IN THE MID 40S TO
AROUND 50. THIS WILL RESULT IN SFC BASED CAPES FROM 500-1000J/KG.
HAVE BUMPED UP POPS 10 PERCENT ACROSS THE BOARD OVER THE PLAINS
FOR THIS AFTERNOON AND EVENING.
LONG TERM...THE STRONG UPPER LEVEL SUBTROPICAL HIGH PRESSURE
RIDGE CENTERED OVER OKLAHOMA SUNDAY MORNING IS FORECAST TO SHIFT
SOUTHWARD OVER NORTHERN TEXAS DURING THE DAY. THIS ALLOWS THE
PLUME OF MOIST SUBTROPICAL AIR HOVERING OVER THE DESERT SOUTHWEST
TO STREAM NORTHEASTWARD OVER COLORADO THROUGH SUNDAY NIGHT.
MODELS SHOW 850-500MB PRECIPITABLE WATER AND MEAN LAYER SPECIFIC
HUMIDITY VALUES CLIMBING DURING THE DAY SUNDAY AS THE MAIN PUSH OF
MOISTURE PASSES OVER THE FORECAST AREA LATE IN THE DAY. NAM DOES
NOT INDICATE ALL THAT MUCH QUASI-GEOSTROPHIC ASCENT OR SFC-500MB
INSTABILITY AROUND ON SUNDAY. WHEREAS THE GFS SHOWS ABOUT THE SAME
AMOUNT OF Q-G LIFT BUT QUITE A BIT MORE LOW-LEVEL CAPE/INSTABILITY
DUE LARGELY TO MORE PRECIPITABLE WATER AROUND. ECMWF CAPE AND Q-G
ASCENT ABOUT THE SAME AS THAT ON THE GFS. MEANWHILE SOUTHWEST
FLOW ALOFT IS RELATIVELY WEAK ON ALL THREE MODELS ON SUNDAY. LIGHT
EASTERLY/UPSLOPE FLOW ALSO ACCOUNTING FOR THE INCREASE IN LOW-
LEVEL MOISTURE EAST OF THE MTNS. PW VALUES SOMEWHERE BETWEEN 0.80
AND 1.10 INCH ON THE PLAINS BY LATE AFTERNOON AND ABOUT 0.70 INCH
IN THE HIGH COUNTRY. WITH THIS MUCH WATER VAPOR HANGING AROUND...
COULD SEE SKIES CLOUDING OVER BEFORE SOLAR HEATING HAS TIME TO
GENERATE STORMS. THAT MAY EXPLAIN THE LOW POPS OFFERED BY THE
MODEL GUIDANCE. STILL FEEL THERE/S SUFFICIENT CAUSE TO STICK WITH
THE 20-30 PCT POPS ON THE PLAINS AND 30-50 PCT POPS IN THE HIGH
COUNTRY SUNDAY AFTERNOON AND EVENING. HOWEVER IT MAY REQUIRE
BOUNDARIES MOVING DOWN FROM STORMS SCATTERED OVER THE FOOTHILLS TO
INITIATE STORM DEVELOPMENT OVER THE ADJACENT PLAINS. THIS MAY NOT
HAPPEN UNTIL LATE..SAY 5 OR 6 PM DEPENDING ON THE AMOUNT OF CLOUD
COVERAGE. SLOW STORM MOTIONS AND THE POSSIBILITY OF TRAINING
STORMS COULD RESULT IN LOCALLY HEAVY RAINFALL...UPWARDS OF AN INCH
IN UNDER 30 MINUTES...MAINLY OVER AND NEAR THE FRONT RANGE. AS HAS
BEEN THE CASE THIS SUMMER...BURN SCARS MOST SUSCEPTIBLE TO FLASH
FLOODING SHOULD THIS SCENARIO PAN OUT.
COULD SEE STORMS LINGERING ON THE PLAINS WELL INTO THE OVERNIGHT
HOURS...MAINLY OUT NEAR THE EASTERN BORDER. LACK OF SHEAR OR MUCH
INSTABILITY SHOULD LIMIT SEVERE WX BUT BRIEF HEAVY RAIN STILL
POSSIBLE.
FOR MONDAY AND TUESDAY...THE SUBTROPICAL HIGH OVER NORTHERN TEXAS
ON SUNDAY MIGRATES WESTWARD OVER THE TEXAS/OKLAHOMA PANHANDLE
ON MONDAY WHERE IT LINGERS THROUGH TUESDAY. AS A CONSEQUENCE
STEERING WINDS ALOFT OVER NORTHEAST COLORADO BECOME MORE WESTERLY
IN DIRECTION. PULSES OF MONSOONAL MOISTURE CARRIED ALONG BY THIS
FLOW SHOULD KEEP THE CHANCE OF THE T-STORMS GOING IN THE HIGH
COUNTRY THROUGH TUESDAY EVENING. WHEREAS THIS SAME WESTERLY FLOW
WILL LIKELY REDUCE THE CHANCE OF STORMS ON THE PLAINS EVEN WITH
ALL OF THE MOISTURE AT MID-LEVELS. CAN/T RULE OUT A FEW STORMS
DRIFTING OFF THE FOOTHILLS AND OVER THE NEARBY PLAINS CAPABLE OF
BRIEF HEAVY RAIN IN THE AFTERNOON AND EVENING BOTH DAYS. STORMS
ARE NOT EXPECTED TO MOVE TOO FAR OUT OVER THE PLAINS WHERE THE
ATMOSPHERE LOOKS STRONGLY CAPPED.
FOR WEDNESDAY AND THURSDAY...WESTERLY FLOW ALOFT REMAINS IN PLACE
WITH THE UPPER LEVEL HIGH CONTINUING ITS SLOW WESTWARD TRACK ACROSS
NORTHERN NEW MEXICO. WEDNESDAY LOOKS DRIER...EVEN IN THE HIGH
COUNTRY...WITH SUBSIDENCE/WARMING ALOFT. BY THURSDAY...MODELS
INDICATE A RESURGENCE IN SUBTROPICAL MOISTURE ASSOCIATED WITH THE
PASSAGE OF A WEAK UPPER AIR DISTURBANCE. MEDIUM RANGE MODELS SHOW
THIS WAVE PASSING OVER THE FORECAST AREA AROUND MAX HEATING. SO
THE CHANCE FOR T-STORMS SLIGHTLY BETTER ON THURSDAY...ESPLY IN
THE HIGH COUNTRY. COULD SEE A REPEAT ON FRIDAY IF THE GFS IS
CORRECT. WHEREAS THE ECMWF APPEARS DRIER AND LESS ACTIVE.
TEMPERATURES THROUGHOUT THE EXTENDED PERIOD ARE PROGGED TO REMAIN
ABOVE AVERAGE WITH THE WARMEST READINGS MID-WEEK.
AVIATION...WITH NEXT 12Z TAF ISSUANCE WILL LIKELY INCREASE
CHANCES OF TS THIS AFTERNOON WITH TEMPO FOR TS/GUSTY WINDS GIVEN
SIMILAR MOISTURE LEVELS COMPARED TO YESTERDAY. TIMING OF STORMS MAYBE
A BIT LATER TODAY WITH MORE CLOUD COVER EXPECTED DURING THE
MORNING HOURS.
HYDROLOGY...GIVEN PW VALUES AROUND AN INCH AGAIN TODAY...SOME OF
THE STRONGER STORMS CAPABLE OF PRODUCING UP TO 2 INCHES IN LESS
THAN ONE HOUR. THIS WOULD RESULT IN POSSIBLE FLASH FLOODING
ESPECIALLY IN BURN AREAS. HOWEVER STORM MOTIONS OF 10-15KT SHOULD
KEEP THINGS MOVING AND NOT RESULT IN ANY MAJOR FLASH FLOODING
TODAY.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...BARJENBRUCH
LONG TERM....BAKER
AVIATION...BARJENBRUCH
Hazardous weather outlook, Jul 28, 9:57 AM MST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1057 AM MDT SAT JUL 28 2012
COZ030>051-291700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1057 AM MDT SAT JUL 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THROUGH
THE AFTERNOON...AND ALSO SPREAD EASTWARD OVER THE ADJACENT PLAINS
DURING THE LATE AFTERNOON AND EVENING HOURS. STORMS WILL BE LATER
AND MORE ISOLATED OVER THE FAR NORTHEAST PLAINS. EXPECT BRIEF
HEAVY RAIN...FREQUENT LIGHTNING...AND STRONG GUSTY WINDS UP TO 45
MPH WITH THE STORMS. GIVEN HIGH MOISTURE VALUES IN THE ATMOSPHERE
AGAIN TODAY...RAINFALL RATES MAY APPROACH ONE INCH IN 30 MINUTES
WITH THE STRONGEST STORMS. STORMS THAT TRAVEL OVER THE BURN SCARS
MAY RESULT IN SOME LOCALIZED FLOODING CONDITIONS.
STORMS WILL GRADUALLY DIMINISH LATER THIS EVENING WITH PARTIAL
CLEARING OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SOUTHERLY FLOW ALOFT WILL CONTINUE TO BRING SUBTROPICAL MOISTURE
ACROSS THE REGION SUNDAY THROUGH TUESDAY. THE MOISTURE WILL
COMBINE WITH STRONG DAYTIME HEATING TO PRODUCE SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORM ACROSS THE OUTLOOK
AREA...MOST NUMEROUS OVER THE MOUNTAINS. SOME OF THE STORMS COULD
PRODUCE HEAVY RAINFALL. THE FLOW ALOFT WILL BECOME WESTERLY
WEDNESDAY WHICH WILL DECREASE THE CHANCE FOR STORMS. WARMER AND
DRIER CONDITIONS WILL SPREAD ACROSS THE OUTLOOK AREA THURSDAY AND
FRIDAY WHICH SHOULD CONFINE MOST OF THE THUNDERSTORMS TO THE
MOUNTAINS AND HIGH VALLEYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER HEAVY
RAIN AND REPORTS OF FLOODING WILL BE APPRECIATED.
BARJENBRUCH/D-L
Tornado, Clear Creek
- When
- July 28, 1:45 PM MST to 1:50 PM MST
- Where
- Clear Creek County, 9.09 mi SSE of Georgetown
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 39.580, -105.630
A tornado touched down briefly but did no damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 28 to 31, 201220 injured · 21 events
- Hail and Damaging Winds in New Jersey, July 28, 2012$1.1 million · 1 in hail · 30 events
- Flash Flooding and Flooding in Massachusetts, July 28, 2012$195,000 · 4 events
- Hail and Damaging Winds in North Dakota, July 28, 2012$75,000 · 1.75 in hail · 15 events
- Flash Flood and Hail in Pennsylvania, July 28, 2012$105,000 · 1 in hail · 3 events
- Flash Flooding and Flooding in Rhode Island, July 28, 2012$75,000 · 4 events
- Flash Flood and Damaging Winds in North Carolina, July 28, 2012$27,000 · 57 kt wind · 22 events
- Damaging Winds and Lightning Strikes in South Carolina, July 28, 20121 injured · $28,000 · 55 kt wind · 9 events
- Damaging Winds in South Carolina, July 28, 20121 injured · $27,000 · 60 kt wind · 4 events
- Hail and Damaging Wind in Pennsylvania, July 28, 2012$30,000 · 1 in hail · 7 events
- Flash Flood and Flooding in Connecticut, July 28, 2012$35,000 · 3 events
- Flash Flooding and Damaging Wind in Arizona, July 28, 2012$21,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391188.